Subsequent to a stroke I suffered in 2009, the general anxiety I had lived with untreated for years went into overdrive, leading to emergency visits for panic attacks, also frequent anxiety attacks and insomnia. I was initially prescribed 1 mg/twice per day, and I have never increased the dosage or the frequency with which I take this medication, nor have I ever felt any need or desire to do so, in all these years. Of course I no longer experience the grand sense of relief I felt when I first started using the medication, but I have not had any more panic attacks or hospital visits, and I no longer have the kind of anxiety attacks that used to keep me awake all night, though I do sometimes experience what I would call normal anxiety now, which I never did when I first started on this medication. All the withdrawal horror stories I've read involve people using this med for 10 years or more, with dosages that had increased over time to as high as 6 mgs or more up to 3 times a day. I have considered discontinuing this medication due to what I feel are cognitive problems I suspect it is causing me. I'm not certain, since I've also had a stroke in the past, but I have short term memory problems and sometimes my thinking is a little slow, and maybe these are leftover problems from the stroke I suffered, but I would like to see if they improve off the Klonopin - I know it would be difficult after 5 years twice daily usage - but am I really in danger of the kind of horrific withdrawal experience reported by people who have been on much higher doses for 20 years or more? Is there danger if I just continue on the drug at the dose I've been using uneventfully for 5 years now? Like could it cause or accelerate the development of dementia?
The cognitive issues are probably due to the stroke. I'm like you and have never taken my Klonopin for anything other than to keep my anticipatory anxiety away but I'm on twice your dosage. Anyway you will have horrible withdrawal if you just stop, going from 2mgs daily to none should be done over several months and by 0.25mgs at a time for a week at least maybe more I'd ask a Dr for help because its tricky
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 15 Jun 2009 • 3 answers
Posted 10 Oct 2009 • 3 answers
Posted 6 Jun 2012 • 5 answers
Posted 31 Oct 2015 • 2 answers
Posted 9 Feb 2016 • 0 answers